Alert archive / Massachusetts / Wind Advisories in 2023

Wind Advisory 1, NWS Boston/Norton, MA

January 12, 20236 counties in Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this wind advisory at Jan 12, 2023, 3:21 PM EST for 6 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Jan 12, 2023, 11:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2023, 3:21 PM EST (20:21 UTC)
In effect from
Jan 12, 2023, 11:00 PM EST
Expired
Jan 13, 2023, 10:02 AM EST
In force
11 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 33 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS71 KBOX 122021
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
321 PM EST Thu Jan 12 2023

MAZ017>024-RIZ002-004>008-130930-
/O.NEW.KBOX.WI.Y.0001.230113T0400Z-230113T1900Z/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River, 
New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, 
Vineyard Haven, Nantucket, Providence, East Greenwich, Warwick, 
West Warwick, Bristol, Narragansett, Westerly, Newport, 
and New Shoreham
321 PM EST Thu Jan 12 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EST
FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeastern Massachusetts and northern 
  and southern Rhode Island.

* WHEN...From 11 PM this evening to 2 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
281 
WWUS71 KBOX 130837
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
337 AM EST Fri Jan 13 2023

MAZ017>019-RIZ002-004>006-130945-
/O.CAN.KBOX.WI.Y.0001.000000T0000Z-230113T1900Z/
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southeast Providence RI-Eastern Kent RI-Bristol RI-Washington RI-
Including the cities of Taunton, Brockton, Plymouth, Providence, 
East Greenwich, Warwick, West Warwick, Bristol, Narragansett, 
and Westerly
337 AM EST Fri Jan 13 2023

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled for the listed counties as
winds did not gust near criteria overnight, and are not expected
to gust to 40 kt this morning. Gusty winds of up to 30 kt are
still possible through noon. 

$$

MAZ020>024-RIZ007-008-131900-
/O.CON.KBOX.WI.Y.0001.000000T0000Z-230113T1900Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Newport, and New Shoreham
337 AM EST Fri Jan 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeastern Massachusetts and northern 
  and southern Rhode Island.

* WHEN...From 11 PM this evening to 2 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
460 
WWUS71 KBOX 131502
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1002 AM EST Fri Jan 13 2023

MAZ020>024-RIZ007-008-131615-
/O.CAN.KBOX.WI.Y.0001.000000T0000Z-230113T1900Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Newport, and New Shoreham
1002 AM EST Fri Jan 13 2023

...WIND ADVISORY IS CANCELLED...

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Jan 12, 1:36 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 12, 1:36 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
136 PM EST Thu Jan 12 2023

.SYNOPSIS...
A storm system brings a period of slushy interior snow, with
rain elsewhere Thursday. Increasing south winds and mild
temperatures will accompany widespread showers overnight
Thursday into Friday morning. Showers come to an end from west
to east Friday afternoon, with spotty snow showers across the
higher terrain of northwest Massachusetts. Dry, cool, and breezy
for the upcoming weekend. Then trending milder into middle part
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

115 PM update...

Lead short wave and its associated WAA precip, with back edge
of precip shield over RI and eastern MA as of 1 pm, and moving
northeast away from the region. Column still cold enough to
support snow from Worcester county northeast to Bedford and
Lawrence, MA. Although, with steady precip moving offshore
shortly, not much additional snow accumulations, and confined to
non paved surfaces.

Rain elsewhere, except shallow cold air in the CT river valley
of MA, where some spotty freezing rain remains possible this
afternoon. Otherwise, trend will be for steady precip to
transition to low top spotty showers/drizzle, as lead short wave
exits. Chilly/raw inland with highs only in the mid to upper
30s, but southeast winds continue to flood the coastal plain
with milder air off the ocean and temps rising thru the 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

A non-diurnal temperature trend is expected as temps steadily
increase after sunset this evening as a warm front marches
northward. Temps, and subsequently daily highs, will approach 50F
across portions of CT and the south Coast by midnight! Warming trend
continues through about 17-18Z Friday, with Friday highs across
eastern MA soaring into the upper 50s. Even localities at elevation
will get in on the warm party, with widespread 50s expected
across southern New England!

Rain will continue to increase in both intensity and geographic
coverage overnight as low pressure tracks closer to New England.
Anticipating between 0.5" and 1" of QPF will fall across our CWA,
with the highest totals centered across the western half of southern
New England. An isolated rumble of thunder is also possible, with
the greatest chance between about 05 and 12Z given some minor
instability, with CAPE values exceeding 100J/kg over CT,
injects into our region.

The bigger story overnight will be increasing southerly winds as a
robust 925mb LLJ develops between 03 and 21Z. The most aggressive
guidance, such as the NAM, hints at winds of up to 75 kt will be
present just above the surface, while more conservative guidance
(the ECMWF and Canadian) hint at a LLJ of 50-60 kt. Regardless
of the intensity of the LLJ, we will have difficulty mixing
winds to the surface with WAA on southerly flow, and a strong
inversion in place. The only sources of guidance that mixed
advisory level winds to the surface were the NBM 90th percentile
and the NAMDNG (which typically presents us with a doomsday
scenario), so we opted to trend winds down from the previous
forecast; generally 30-35kt with isolated gusts 35-38kt along
the south coast. This downward trend in wind intensity is
supported by BUFKIT soundings, with both the NAM and GFS showing
the aforementioned strong inversion keeping the LLJ from mixing
to the surface. With that said, the inversion is quite steep,
showing winds as high as 55kt present down to as low as 980mb
across the south coast. This spells trouble for LLWS, which is
discussed more in the aviation section of the AFD. Piggybacking
off of the sentiment of the previous shift, confidence is too
low in persistent advisory level winds to hoist a wind advisory.

A cold front will begin to approach from the NW the second half of
Friday. Temperatures will drop quickly as the front moves across our
region. While daytime highs are expected sometime around the lunch
hour, temps could retract to the freezing mark across NW MA by 00Z
Saturday. A post-frontal wind shift from the SW to the NW is
expected, with winds falling back to between 5-15kt.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Highlights...

* Soaking rains end Friday from west to east as a cold front
  clears the region, possibly ending as snow showers across
  northwest MA.

* Trending cooler and drier this weekend, low chance for snow
  flurries across outer Cape Cod Saturday. Becoming mostly sunny by
  Sunday.

Not much change to the overall projected synoptic pattern within the
latest guidance suite. Deep meridional mid level trough over the
central Appalachians and Mid Atlantic states expected to transition
to a negatively-tilted closed low over the North Atlantic by Monday
morning. This flow pattern then breaks down further into a less
amplified longwave mainly to our south by the middle of next week.

The end result should be a lingering offshore low pressure that
should be close enough to our region to maintain at least some risk
for precipitation this weekend across portions of southeast MA. This
is expected to be mainly rain, but cannot completely rule out some
light snow Saturday night into Sunday. High pressure briefly takes
over Monday with drier weather. Then we should be dealing with a
warm front associated with a low pressure moving from the Great
Lakes into the Saint Lawrence valley Tuesday into Wednesday, with a
chance for some rainfall, and perhaps some light snow at night.

Temperature-wise, expecting a trend to near to slightly below normal
temperatures this weekend into early next week. Persistent NW winds
should make it feel like the teens and 20s for most this weekend.
Some signals for a return to above normal temperatures towards the
middle of next week, but confidence is not very high on that just
yet.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z update...

Thru 00z...high confidence on trends, lower on precise timing &
exact details.

Lingering light snow at KORH/KFIT/KBED/KLWM will transition to
-SHRA/-DZ by 21z. Elsewhere, ptype will be all rain. IFR/LIFR
 inland, slowly transitions to the coastline as MVFR/VFR is
 spotty light rain/drizzle and fog.

After 00z...high confidence on trends, lower on precise timing &
exact details.

Increasing SSW winds tonight, with strongest winds across RI and
eastern MA, with gusts up to 45 kt from 05z-12z Fri. IFR/LIFR
inland, MVFR/VFR along the coast. Showers all terminals, with
heavy rain at times.

Friday...high confidence, lower on precise timing &
exact details.

IFR/MVFR in showers, with locally heavy rain in the morning
along with strong SSW winds across coastal RI and southeast MA
until about noon, with gusts up to 45 kt. Trending drier Friday
afternoon, and trending toward VFR for the evening push.

Friday night...high confidence. VFR cloud bases and dry, however
a round of showers possible across Cape Cod and the Islands.

KBOS Terminal...High Confidence in TAF trends, lower in exact
details and precise timing.

LLWS 02z-12z Fri with low level SSW jet of 50-60 kt at 3 kft moving
across southeast MA. We will have to watch potential broken line
of heavy rain showers with gusty winds 07z-14z Fri.

KBDL Terminal...High Confidence in TAF trends, lower in exact
details and precise timing.

Marginal LLWS 04z-11z as low level SSW jet tracks across coastal
CT/RI/southeast MA.

Outlook /Saturday through Monday/...

Saturday: VFR. Breezy.

Saturday Night: Mainly VFR, with local MVFR possible. Breezy.

Sunday through Martin Luther King Jr Day: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday...

High Confidence in gale-force winds Late tonight-Friday
afternoon. A Gale Warning is in place for all waters except
Boston Harbor from 03Z-21Z Friday. The Gale Warning for
Narragansett Bay will expire at 18Z. A Small Craft Advisory is
in place for Boston Harbor for this same period.

Light SE winds this morning increase to 20-25 kt in gusts, then
increase quickly toward Gale-force gusts for overnight into
Friday (gusts 35-40 kt). Waves under 3 ft through this morning,
then begin a steady increase and becoming increasingly rough
through tonight, becoming 4-7 ft nearshore and 7-10 ft offshore
by Friday morning.

Rain will overspread by this afternoon, interspersed with areas
of fog. Rain may be heavy at times tonight, with a possible
rumble of thunder Fri AM on the southern waters.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Slight chance of rain.

Saturday: Winds less than 25 kt. Rough seas up to 9 ft. Slight
chance of rain.

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 12 ft. Chance of rain,
slight chance of snow.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 12 ft. Slight chance of snow.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 11 ft.

Martin Luther King Jr Day: Low risk for Small Craft Advisory
winds with gusts up to 20 kt. Rough seas up to 10 ft.

&&

.CLIMATE...
Record Highs for January 13th:

BOS: 63F - 1932
ORH: 62F - 1932
PVD: 63F - 2018
BDL: 59F - 2018

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 10 PM this evening to 1 PM EST
     Friday for ANZ230.
     Gale Warning from 10 PM this evening to 4 PM EST Friday for
     ANZ231>235-237-250-251-254>256.
     Gale Warning from 10 PM this evening to 1 PM EST Friday for
     ANZ236.

&&

SYNOPSIS...Belk/KS
NEAR TERM...Nocera
SHORT TERM...KS
LONG TERM...Belk
AVIATION...Belk/Nocera
MARINE...Belk/KS
CLIMATE...
Hazardous weather outlook, Jan 12, 4:08 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Thu Jan 12 2023

CTZ002>004-MAZ005>007-009>024-RIZ001>008-130915-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-130915-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EST Thu Jan 12 2023

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-130915-
Narragansett Bay-
408 AM EST Thu Jan 12 2023

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-130915-
Boston Harbor-
408 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002>004-008-026-130915-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Northern Middlesex MA-
408 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:16 AM ESTGale WarningBOX31 hr
Jan 12, 3:16 AM ESTSmall Craft AdvisoryBOX12 hr

Nearby

Wind Advisories in Massachusetts, 2023Wind Advisories in Rhode Island, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.